Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2013, 4:31 PM MDT for Juab County, Tooele County, Utah. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2013, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 6, 2013, 5:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Juab County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 140 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:40 PM MDT | TSTM WND GST 64 | 21 Wsw Dugway, UT | JULIET ROAD DPG12 4324 FT |
| Jul 6, 4:50 PM MDT | TSTM WND GST 63 | 20 Sw Dugway, UT | TARGET S DPG04 4349 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS55 KSLC 062231 SVRSLC UTC023-045-062315- /O.NEW.KSLC.SV.W.0011.130706T2231Z-130706T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 431 PM MDT SAT JUL 6 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL JUAB COUNTY IN UTAH SOUTH CENTRAL TOOELE COUNTY IN UTAH * UNTIL 515 PM MDT * AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF DUGWAY TO 9 MILES EAST OF CALLAO...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... FISH SPRINGS WILDLIFE REFUGE. DUGWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4024 11242 3968 11319 3987 11388 4038 11315 TIME...MOT...LOC 2231Z 278DEG 16KT 4015 11309 3994 11355 $$ MT
2 follow-up statements
224 WWUS55 KSLC 062251 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 451 PM MDT SAT JUL 6 2013 UTC023-045-062315- /O.CON.KSLC.SV.W.0011.000000T0000Z-130706T2315Z/ JUAB UT-TOOELE UT- 451 PM MDT SAT JUL 6 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH CENTRAL TOOELE AND NORTH CENTRAL JUAB COUNTIES... AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF DUGWAY TO 10 MILES NORTH OF FISH SPRINGS WILDLIFE REFUGE...MOVING EAST AT 25 MPH. A REPORT OF WIND GUSTS OF 63 MPH WAS REPORTED AT THE JULIET ROAD DUGWAY MESONET SITE. * LOCATIONS IN THE WARNING INCLUDE... DUGWAY PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS UP TO 63 MPH WERE REPORTED AT THE JULIET ROAD DUGWAY MESONET STATION IN ASSOCIATION WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS! IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4024 11242 3968 11319 3987 11388 4038 11315 TIME...MOT...LOC 2249Z 255DEG 23KT 4022 11290 4001 11336 $$ MT
722 WWUS55 KSLC 062312 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 512 PM MDT SAT JUL 6 2013 UTC023-045-062322- /O.EXP.KSLC.SV.W.0011.000000T0000Z-130706T2315Z/ JUAB UT-TOOELE UT- 512 PM MDT SAT JUL 6 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TOOELE AND NORTH CENTRAL JUAB COUNTIES WILL EXPIRE AT 515 PM MDT... THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4024 11242 3968 11319 3987 11388 4038 11315 TIME...MOT...LOC 2312Z 255DEG 23KT 4026 11271 4005 11317 $$ MT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:41 PM MDT, 50 minutes earlier.
Area forecast discussion, Jul 6, 3:41 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT SAT JUL 6 2013 .SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL REMAIN SOUTH AND EAST OF UTAH THROUGH SUNDAY...WITH A MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT BASIN. THE RIDGE WILL BUILD NORTHWARD EARLY NEXT WEEK...ENABLING A PUSH OF A SOMEWHAT WARMER AND DRIER AIRMASS INTO THE REGION. && .DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE SOUTHEASTERN FRINGES OF A TROUGH THAT IS CENTERED OVER THE PACIFIC NORTHWEST...WITH A RIDGE OFF TO THE SOUTHEAST CENTERED OVER NEW MEXICO. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA THIS AFTERNOON...WITH A MOIST AIRMASS REMAINING IN PLACE. AS EXPECTED...DEVELOPMENT HAS BEEN DELAYED ACROSS MUCH OF THE NORTHERN HALF OF THE CWA...AS EXTENSIVE CLOUD COVER CREATED CONVECTIVE INHIBITION THERE. THAT SAID...THE FIRST CELLS OF THE DAY ARE MOVING INTO NORTHERN UTAH AS OF 20Z...AND WITH GOOD SHEAR AND INSTABILITY SOME OF THESE CELLS WILL HAVE THE POTENTIAL TO BECOME SEVERE AS THEY MOVE ACROSS THE NORTHERN HALF OF THE CWA. CLOUDS HAVE ALSO INHIBITED DEVELOPMENT IN FAR SOUTHERN UTAH...BUT STORMS HAVE BEEN FIRING AT WILL FROM ABOUT BRYCE CANYON NORTHWARD TO RICHFIELD. FLASH FLOODING IS THE MAJOR CONCERN DOWN IN SOUTHERN UTAH...PARTICULARLY AS THE SOUTHWEST FLOW LOOKS WELL SET UP TO ALLOW TRAINING OF STORMS ACROSS THE EASTERN HALF OF THE STATE. THE AIRMASS LOOKS TO DRY OUT SOMEWHAT BEGINNING TOMORROW...THEN CONTINUING INTO THE BEGINNING OF THE WEEK...WITH PRECIPITABLE WATER VALUES FORECAST TO DROP FROM 0.9 INCHES TO ABOUT 0.6 INCHES. AFTERNOON THUNDERSTORMS WILL STILL BE POSSIBLE ALONG THE HIGHER TERRAIN THROUGH MUCH OF THE FORECAST PERIOD...BUT COVERAGE ACROSS THE VALLEYS WILL LIKELY BE SIGNIFICANTLY LOWER THROUGH THE FIRST HALF OF THE UPCOMING WEEK. TEMPERATURES ALSO WARM THROUGH THE BEGINNING OF THE WEEK...AS A WEAK RIDGE BUILDS OVER THE INTERMOUNTAIN WEST. THERE WILL BE A FEW DAYS WHERE TRIPLE DIGIT TEMPERATURES WILL ONCE AGAIN BE POSSIBLE ALONG THE WASATCH FRONT...AND TEMPS APPROACHING 110 IN FAR SOUTHERN UTAH. BIGGEST DISCREPANCY IN THIS FORECAST PACKAGE LOOKS TO BE ON WEDNESDAY...AS THE 12Z GFS BRINGS IN A LARGE AMOUNT OF MOISTURE FROM THE SOUTH THROUGH THE DAY...WHILE THE ECMWF REMAINS DRY UNTIL THURSDAY/FRIDAY. FOR NOW...HAVE KEPT THE FORECAST MOSTLY IN LINE WITH THE SLOWER EC SOLUTION. EITHER WAY...MOISTURE LOOKS TO RETURN AGAIN BY THE END OF NEXT WEEK...WITH INCREASING POPS AND SLOWLY DECREASING TEMPERATURES. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 22Z AND 23Z. HOWEVER...THERE IS A 30 PERCENT CHANCE THAT WINDS REMAIN SOUTH THROUGH THE AFTERNOON AND EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE TERMINAL THROUGH THE EVENING...WITH A 40 PERCENT CHANCE OF GUSTY ERRATIC WINDS DUE TO THUNDERSTORMS BETWEEN 22Z AND 04Z. && .FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING PERIODS OF WET THUNDERSTORMS TO MUCH OF THE FIRE DISTRICT...WITH GUSTY WINDS ACCOMPANYING THE STRONGER STORMS. A DRYING TREND WILL BEGIN ON MONDAY AND CONTINUE THROUGH MIDWEEK. AS RELATIVE HUMIDITIES LOWER...CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AS SOUTHERLY WINDS INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY. OTHERWISE...MOISTURE LOOKS TO SPREAD BACK INTO THE AREA AGAIN FOR THE END OF NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 4:12 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 AM MDT SAT JUL 6 2013 UTZ001>016-019>021-517-518-WYZ021-071015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 412 AM MDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...THEN CONTINUE INTO THIS EVENING. OVER NORTHERN UTAH...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WIND THE PRIMARY THREAT. THERE IS... HOWEVER...SOME POTENTIAL FOR FLASH FLOODING IN THE BURN SCAR AREAS. OVER SOUTHERN UTAH...ISOLATED FLASH FLOODING IS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM WILL STILL BE POSSIBLE...BUT COVERAGE WILL DECREASE THROUGH MIDWEEK. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY WEDNESDAY AND THURSDAY AS DRIER AIR SPREADS INTO THE REGION AND A STRONGER SOUTHWEST FLOW DEVELOPS. TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY WEDNESDAY OR THURSDAY...WITH READINGS NEAR 110 DEGREES IN DIXIE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:00 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 5, 6:17 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Jul 5, 6:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 60 min |
| Jul 5, 6:41 PM MDT | Severe Thunderstorm Warning | SLC | Morgan | 49 min |
| Jul 5, 7:03 PM MDT | Special Weather Statement | SLC | Summit, Wasatch | 42 min |
| Jul 5, 7:18 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Jul 5, 7:54 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 5, 10:09 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 12:59 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Jul 6, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 6, 3:20 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 25 min |
| Jul 6, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 36 min |
| Jul 6, 5:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 5:38 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.